Arkansas, 2002

Hail in Arkansas, December 19, 2002

December 19, 2002 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 19, 3:00 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 19, 3:00 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST THU DEC 19 2002

SMALL AREA OF CONVECTION SHOOTING THROUGH AR AT THIS TIME HAS
PRODUCED PEA SIZED HAIL OUT OF THUNDERSTORMS DROPPING A BOLT EVERY
10 MINUTES. WET BULB ZERO IS 5200 FEET. THIS ACTIVITY WILL QUICKLY
SCOOT EASTWARD...BUT I WILL CARRY EARLY EVENING LOW POPS FOR ELD AND
MLU GROUPS. AFTERWARD...NEXT WEATHER MAKER WILL TAKE SHAPE EARLY
NEXT WEEK...WITH A COLD RAIN MONDAY AND TUESDAY. GFS HAS WARMED A
BIT OVER ITS TOO COOL MEX GUIDANCE YESTERDAY. EXPECT THAT TREND WILL
CONTINUE A COUPLE MORE DEGREES. BUT STILL COLD RAIN.

A SHORTWAVE WILL INFLUENCE OUR WEATHER SATURDAY...LIMITED TO
RESTORING THE GUSTY SOUTHERLY FLOW FOR A BRIEF TIME. BUT I BELIEVE
THE MOISTURE WILL BE TOO LIMITED...AND THE DISTURBANCE TOO FAR
NORTH...TO MENTION ANY POPS.

PHEW...11 HOURS AND COUNTING. C/MON 4 PM. 17

PRELIMS...

SHV 38/63/38/65/37 0001
MLU 39/63/34/65/40 1001
TXK 37/62/39/63/35 0001
TYR 37/63/40/65/35 0000
LFK 37/66/38/67/38 0000

.SHV...NONE.
Hazardous weather outlook, Dec 19, 12:00 PM CST, 8 hours 20 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 19, 3:49 PM CST, 4 hours 31 minutes before
ARZ072-073-LAZ001>004-006-TXZ138-151-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 PM CST THU DEC 19 2002

...INTERESTING SITUATION RESULTING IN SMALL HAIL...

SMALL SHOWERS AND THUNDERSTORMS WERE PRODUCING SMALL HAIL AND STRONG
WIND GUSTS THIS AFTERNOON ACROSS SOUTHERN ARKANSAS AND NORTHEAST
TEXAS. VERY COLD TEMPERATURES ALOFT...A REINFORCING FRONTAL BOUNDARY
MOVING THROUGH THE AREA...AND SURFACE TEMPERATURES WARMING INTO THE
60S HAVE CREATED THE FORCING AND INSTABILITY NEEDED TO PRODUCE THESE
FAST MOVING SMALL SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS ARE
PUTTING OUT ONLY A FEW LIGHTNING STRIKES...AND SOME WIND GUSTS NEAR
40 MPH...BUT PRIMARILY THE REPORTS RECEIVED HAVE BEEN OF SMALL HAIL
THAT FALLS BRIEFLY...BUT HEAVY ENOUGH TO LIGHTLY COVER THE GROUND.

THESE ISOLATED SHOWERS AND THUNDERSTORMS MAY AFFECT PORTIONS OF
LOUISIANA MAINLY ALONG AND NORTH OF INTERSTATE 20...BEFORE
DISSIPATING AROUND OR BEFORE SUNSET.
Local storm report, Dec 19, 5:50 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
550 PM CST THU DEC 19 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 AM    3 W SALINE                LA   WIND DAMAGE
12/19/02   BIENVILLE                      POWER POLES WERE DOWNED
                                          WEST OF TOWN ALONG HWY
                                          155. REPORTED BY GENERAL
                                          PUBLIC.

13

The radar

The Shreveport radar (KSHV), 83 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
December 19, 8:20 PM CST
Where
Columbia County, Walkerville
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
33.050, -93.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321838.